My cholesterol test results recently came out and my total cholesterol was 299, LDL was 211, HDL 73, Triglyceride 66. My doctor wants to put me on Statin again. I have taken more than a year ago and it brought my numbers down but I had to stop taking it because it gave me terrible muscle pain. I thought at first I was just having an arthritis attack but it got worse and my doctor stopped the Statin. As soon as i stopped taking it, the muscle pain went away but then despite daily exercise, diet and supplements like Fish Oil, garlic and Policosanol, my numbers went up again as shown by my latest blood test. My doctor told me it is a matter of priorities. Which is more risky, having a stroke or heart attack due to the very high cholesterol or experiencing severe mucle pain due to the side effect of the Statin. I don't want both of them!
Did anyone here experience bad effects of a Statin drug? If yes, what are they? Has anyone experienced severe muscle pain due to the drug? If you did, what did you do? What are my other choices besides Statin? I am also experiencing PVCs lately and it really scares me. I wonder if PVCs are due to my high cholesterol. I hope someone out there can help me. Thank you very much.
What you are experiencing is very common with Statins, lots of folks get the muscle pain. I have an issue with high cholesterol, but, my doctor told me to take Red yeast Rice. This is the exact same thing as a Statin without the dangerous side effects. In fact, it is the main ingredient in Lovastatin, but, the labs have not had a chance to ruin it, therefore, it is safe.
I would try this and see how it works, it might be the answer you are looking for.
Sometimes a person does not need the low dose statin that the doctors start them out with. Sometimes a smaller dose works. My dad, for example, it taking only one fourth of the low dose of Lipitor and it is working great at bringing his LDL down to 79. Muscle pain is the side effect of statins, but in a smaller lower dose you may not have the pain and it still may work for you. You may also want to take a look at your diet. Red meat, for example, raises LDL levels. I lowered my LDL from approximately 130 to 79 by eliminating red meat for one year (it has now been 13 years since I had beef). Salmon, nuts, brown rice, oatmeal are good for the heart. Omega 3 is great for the heart. Fresh vegetables and fruit are good. Avoid processed meats and hotdogs. Diet and exercise can help a lot (more than most people think). Hope you are able to get your LDL down and feel good. Take care.
Thank you so much for your advice and suggestions. I will try the Red Yeast Rice and hope it will work for me too. I still eat red meat but not too often but I guess I must completely eliminate it from my diet. I will definitely ask my doctor if he could put me on a low dose of Statin for starters. Thanks again, you guys are great. Take care!
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.